Alert archive / Massachusetts / Small Craft Advisories in 2016

Small Craft Advisory 73, NWS Boston/Norton, MA

May 17, 2016

NWS Boston/Norton, MA issued this small craft advisory at May 17, 2016, 2:44 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 17, 2016, 2:44 PM EDT (18:44 UTC)
Expired
May 17, 2016, 8:00 PM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

376 
WHUS71 KBOX 171844
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT TUE MAY 17 2016

ANZ230-236-180000-
/O.NEW.KBOX.SC.Y.0073.160517T1844Z-160518T0000Z/
BOSTON HARBOR-NARRAGANSETT BAY-
244 PM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 15 KT WITH GUSTS UP TO 25
  KT. SEAS 1 TO 2 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ232>235-237-180000-
/O.NEW.KBOX.SC.Y.0073.160517T1844Z-160518T0000Z/
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
244 PM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 15 KT WITH GUSTS UP TO 25 KT.
  SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ231-251-180000-
/O.NEW.KBOX.SC.Y.0073.160517T1844Z-160518T0000Z/
CAPE COD BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
244 PM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 15 KT WITH GUSTS UP TO 25
  KT. SEAS 1 TO 3 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
1 follow-up statement
866 
WHUS71 KBOX 172312
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
712 PM EDT TUE MAY 17 2016

ANZ230-236-180015-
/O.CON.KBOX.SC.Y.0073.000000T0000Z-160518T0000Z/
BOSTON HARBOR-NARRAGANSETT BAY-
712 PM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 15 KT WITH GUSTS UP TO 20
  KT. WAVES 1 TO 2 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ232>235-237-180015-
/O.CON.KBOX.SC.Y.0073.000000T0000Z-160518T0000Z/
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
712 PM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...SOUTHWEST AROUND WINDS 15 KT WITH GUSTS UP TO 
  20 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ231-251-180015-
/O.CON.KBOX.SC.Y.0073.000000T0000Z-160518T0000Z/
CAPE COD BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
712 PM EDT TUE MAY 17 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 15 KT WITH GUSTS UP TO 25
  KT. SEAS 2 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 17, 2:08 PM EDT, 36 minutes earlier.

Area forecast discussion, May 17, 2:08 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
208 PM EDT TUE MAY 17 2016

.SYNOPSIS...
A few sprinkles this evening otherwise mainly dry and mild weather
prevails. Weak high pressure provides dry weather and a warming
trend Wed through Fri. High pressure builds over the Northeast USA
Thursday and Friday. Coastal low pressure develops off the Mid
Atlantic coast this weekend and lingers there through Monday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

2 PM Update ...

Clouds have thinned and temps have climbed into the upper 60s and
lower 70s...just a few degs warmer than previous forecast. Thus
have adjusted accordingly. This additional warming has allowed
blyr to deepen and result in more robust wind gusts up to 30 mph.

Clouds already beginning to fill back in and this trend will
continue into early this evening. Nearest rain drops over NJ and
much of this activity will track south of New England. However
after 21z/5pm and especially after 8 pm modest mid level FGEN via
convergence in the confluent zone will move across CT/RI and
possibly northward to the MA pike. If column can sufficently
moisten we may see a few very light rain bands or sprinkles across
this region 21z-03z. Otherwise much of the region remains dry and
mild into this evening. Earlier discussion below.

===================================================================

Jet induced Ci clouds continue to spill across S New England this
morning as upper lvl jet settles across the region from the N.
This jet feature also marks the movement of a shortwave rotating
around the stalled cutoff to the NE. This will lead to a mix of
sun and cloud through the morning, becoming more dense as
shra/convective activity continues to develop upstream across NY
state.

It will be these shra that will need to be monitored...as they may
begin to impact wrn portions of MA/CT this afternoon and evening.
Pops are a reflection of both global and meso-scale models.
Further E, the gradual downsloping Wly flow and increased early
day sunshine will lead to drier/well mixed lower lvls, limiting
rainfall risk through the day, although not without increasing
cloud cover.

Temperatures will reflect this difference in cloud cover/rain risk
and Wly downslope. Highs will approach the 70s across the E of MA
and RI...but remain mostly in the 60s further W.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

Tonight...

The secondary impact of increased moisture from the srn stream
will be a weak meso-low developing within a convective region in
the mid Atlantic and then shifting ENE and S of New England by the
early morning hours. How much this impacts Srn New England remains
a bit uncertain, as the initial soundings begin quite dry below H7
and take until mainly after 09Z to fully saturate. Meso-scale
models are much more robust, shifting the rain shield to the N
while global models continue to keep the bulk of precip to the
S...along with the remnant convection and LLJ.

Will continue to highlight chance pops lowering to slight chance
pops from s-n due to the uncertainty...in any case rainfall should
be light...generally less than a tenth of an inch except higher
on the Islands. For what it's worth, ECENS/GEFS probabilities of
0.10 inches or more precip...are generally lower than 40 percent
across mainland Srn New England.

Min temps warmer than previous nights due to increased cloud
cover...mainly in the mid 40s to low 50s.

Tomorrow...
Rainfall risk dissipates through the morning outside of shra
as secondary shortwave rotates across New England from the north.
Drier air begins to spill across the region from the north. Cloud
cover to the north, combined with a weak pres gradient supporting
sea breezes will keep temps mainly in teh 60s...although a few low
70s are possible thanks to some afternoon clearing across mainly W
MA and CT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

Big Picture...

Two shortwaves move across New England late in the week. One moves
through on Thursday and the second on Friday.  A third shortwave
moves across from the Southwest USA late week and digs a closed low
along the East Coast over the weekend.  This closed low lingers
along the Mid Atlantic coast early next week.

Good agreement among mass fields in the long range models through
the weekend. Models diverge Sunday night and Monday bringing lower
confidence.

Upper contour heights are forecast above normal much of the period.
Expect temperatures at or a little above normal.

Details...

Wednesday night through Friday...

Surface High pressure moves across during this period with light
winds. The light flow will support sea breezes each day.

Upper shortwaves also move across on Thursday and Friday. Cross
sections show cloud-level humidity of 80-90 percent each afternoon
suggesting diurnal clouds with the daytime heating each day. The
shortwaves and lingering cold air aloft would also suggest some
potential for scattered showers from the clouds. But model QPF is
limited and mainly on Thursday. Could be scattered to isolated
showers Thursday with best chance over Western and Central MA.

The cold air aloft will allow daytime mixing to 800 mb. Temps at
that level support mid 60s to around 70 Thursday and low to mid 70s
on Friday. Dew points in the upper 30s and 40s suggest min temps in
the upper 30s to low 50s.

Saturday-Sunday-Monday...

High pressure departs Saturday morning but maintains dry air for
much of the day.

The Western shortwave mentioned earlier migrates east and generates
surface low pressure over the Ohio Valley. This moves to the Mid
Atlantic coast Saturday night. The GFS shows a low level south jet
of 50 knots preceding the surface low.  This will create low level
convergence that shifts east Saturday night.  The low level
convergence combined with briefly deep moisture would suggest a
chance of showers with the best chance over the South Coast and
islands.

The upper low lingers south of New England.  Not clear if it will be
close enough to maintain showers over our area on Sunday and Monday
or if those showers will shift to our south. High pressure builds
over Northern New England and will try to bring drier air south.  We
will maintain chance POPs along the South Coast Sunday but bring
clearing skies from north to south Sunday afternoon into Monday as
the high pressure builds in.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

215 pm update ... high confidence with the exception on areal
coverage of very light rain/sprinkles this evening.

Thru 00z ... VFR conditions with just a low risk for a band of
very light rain or sprinkles across CT/RI northward to the MA
pike. Gusty west winds up to 25 kt will ease toward sunset.

After 00z ... VFR with any very light rain or sprinkles confined
to Southeast MA including Cape Cod and the islands. Winds become
light and from the northeast.

Wed ... VFR and light winds with afternoon seabreezes along the
coast.

Wed night ... VFR and light Northeast winds.

KBOS TAF ... High confidence on cigs and vsbys...lower confidence
on areal coverage of potential light rain/sprinkles this evening.

KBDL TAF ... High confidence on cigs and vsbys...lower confidence
on areal coverage of potential light rain/sprinkles this evening.

Outlook /Thursday through Saturday/...

Thursday... Moderate confidence. VFR. Areas of MVFR in scattered
showers. Sea breezes late morning and afternoon.

Friday... Moderate Confidence.  VFR.

Saturday and Sunday... Moderate confidence. Areas of MVFR in
showers.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1015 am update ... not much change from previous forecast. Dry
weather...good vsby and much less wind than yesterday. Earlier
discussion below.

====================================================================

Through tonight...High Confidence.
W-SW wind gusts remain below 25 kt most of the day today and night
tonight. Low risk for some light rainfall, especially across the S
waters overnight.

Wed...High confidence.
Mainly quiet boating weather continues with winds shifting to the
NW.

Outlook /Wednesday Night through Saturday/...

Winds 20 knots or less and seas 3 feet or less through Saturday.
Winds Sunday Northeast increasing with 20 to 25 knot gusts on the
southern waters. Seas building 5 to 8 feet on the exposed waters
Sunday. A Small Craft Advisory may be needed Sunday.

&&

.FIRE WEATHER...
Today ...

Not as windy today with WSW winds 15 to 20 mph inland but up to
30 mph across mainly eastern MA and RI. However sw winds off the
ocean will keep RH values up /50-60 percent/ along the South
Coast. Inland Min RH values 20 to 30 percent...but with a risk for
some showers in the afternoon.

Lower risk for showers on Wednesday...but overall RH values will
be higher. Mainly 35-45 percent with much weaker, northerly winds.

&&

.CLIMATE...
Worcester climate data for 5/16 was set to missing for several
fields due to an outage at the site.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/Doody
NEAR TERM...WTB/Nocera/Doody
SHORT TERM...Doody
LONG TERM...WTB
AVIATION...WTB/Nocera/Doody
MARINE...WTB/Nocera/Doody
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, May 17, 4:15 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
415 AM EDT TUE MAY 17 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-180815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
415 AM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-180815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
415 AM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

Nearby

Small Craft Advisories in Massachusetts, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.